Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


In regards to lab work
Nov 3, 2004

Dear Doctor,

You recently replied to a question I asked about the initial side effects of treatment. You stated that it is necessary to have lab work done to make sure I am not anemic. My doctor had made no mention of this prior to begining the medication. I had recently done labs prior to starting the medication so I am wondering if anemia was something she ruled out prior to putting me on treatment. If this is the case then after the 14 days of viramune if I am tolerating the medication better would it be advisable to continue with the increase.

Otherwise... In your experience is it normal to experience a general sense of malaise when begining medication. What are the signs of the liver toxicity you described? Is it necessary to have labwork done again in the first week of starting treatment?

Thank you

Response from Dr. Conway

Cheking for anemia would be a matter of routine before beginning any treatment. You should ask your doctor what your hemoglobin was, as this is the indicator of the presence or absence of anemia. If this was not discussed, it is pretty safe to assume it was not a problem.

The non-specific side effects you describe are common with any new regimen, and are usually not serious. Liver toxicity can present as non-specific symptoms, or as pain in the stomach, nausea, vomiting or even a yellowing of the whites of the eyes. It is not usual to repeat blood tests in the first week of treatment, but I would do so if someone has side effects they are complaining to me about, just to make sure it is nothing serious, that would make me want to stop the treatment right away.

As for increasing the dose of Viramune after 2 weeks, I would only do so if you feel well, and no longer have any side effects that could be due to the medication. If you do, you need to discuss all your options with your doctor about waiting it out, or changing treatment or something else. The key is to talk about it...



Previous
Avascular Necrosis
Next
bio alcamid

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement